Hail, Wyandotte
- When
- May 2, 10:15 AM CST
- Where
- Wyandotte County, 1.28 mi WSW of Fairfax Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -94.620
A cold front moved across extreme eastern Kansas on May 2, 2010. This cold front caused severe thunderstorms to develop with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front moved across extreme eastern Kansas on May 2, 2010. This cold front caused severe thunderstorms to develop with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 2, 5:40 AM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 AM CDT SUN MAY 2 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... IN THE SHORT TERM...WV INDICATES STRONGER 700MB S/W TROUGH RAPIDLY LIFTING NORTHWARD THROUGH EASTERN KANSAS THIS MORNING. SHRA HAVE NEARLY DISSIPATED AHEAD OF THIS WAVE AS SLIGHTLY STRONGER H850 WESTERLIES ARE PULLING DRIER LOW-LVL AIR INTO THE LOCAL AREA. OTHERWISE...ABSENT OF ANY REALLY GOOD SURGE OF DRY AIR AT THE SFC AND RATHER VARIABLE SFC WINDS THE PAST 24 HOURS...DEW POINTS REMAIN ELEVATED IN THE LOWER 50S IN MOST AREAS...WHICH COULD LEAD TO A BIT OF PATCHY GROUND FOG AGAIN SHOULD POCKETS OF CLEARING WORK NORTHWARD INTO THE AREA BY DAYBREAK. MAIN CONCERN FOR TODAY WILL BE WITH A CHC FOR SCT CONVECTION THIS AFTN AND EVE. THROUGH THIS MORNING...LARGE UPR TROUGH AXIS TO OUR WEST WILL GRADUALLY BEGIN TO SHIFT EASTWARD PULLING RATHER COLD H500 TEMPS SOME -22C TO -24C OVERHEAD. AS THIS TROUGH MOVES EASTWARD...AN ALREADY DEVELOPED SFC TROUGH OVER WESTERN NE NWRD INTO THE DAKOTAS WILL ALSO CRAWL SE TOWARDS THE MID/LOWER MISSOURI RIVER VALLEY BY EARLY AFTN. AHEAD OF THIS SFC TROUGH GIVEN BROKEN SKIES AND MARGINAL LINGERING DEW POINTS...MLCAPE VALUES SHOULD APPROACH 700-1000 J/KG BY MID DAY. SOUNDINGS ALSO SUGGEST LITTLE TO NO EML AND RELATIVELY LOW CONVECTIVE TEMPS IN THE UPR 60S...THUS SCT CU SHOULD DEVELOP FAIRLY. HOWEVER...WHILE MUCH BETTER SFC CONVERGENCE WILL EXIST ALONG THE FRONT IN WESTERN IA...SE NE AND CENTRAL KS WHERE BETTER STORM INITIATION CHC EXITS...WILL HAVE TO WATCH LOCALLY FOR ANY MESOSCALE BOUNDARIES WHICH COULD TRIGGER ISOLATED CONVECTION IN THE AFTN AT PEAK HEATING. DECENT MID-LVL LAPSE RATES AND LOW FREEZING LVLS NEAR 7500 FT AGL WOULD SUPPORT A MARGINAL HAIL THREAT...HOWEVER EFFECTIVE SHEAR REMAINS LOW ENOUGH TO PRECLUDE ANY HIGHER SVR THREAT. A SLIGHTLY ELEVATED WIND THREAT WOULD EXIST IN AREAS CLOSER TO THE FRONT WHERE LCL WILL BE HIGHER. THIS FRONT AND ANY SCT CONVECTION ALONG AND AHEAD OF IT WILL TRY TO SINK SE THROUGH THE CWA DURING THE EVENING AND OVERNIGHT HOURS. ELEVATED INSTABILITY SHOULD REALLY DIMINISH AFTER SUNSET AS WILL THE SVR THREAT...BUT SCT SHRA/TSRA WILL STILL BE POSSIBLE. BY MONDAY...THE SFC FRONT WILL TAIL OFF TOWARD THE OZARKS. WHILE PROBABILITIES ARE LOW...ENOUGH MOISTURE AND CONVERGENCE MAY EXIST FOR A FEW SHRA/TSRA TO DEVELOP IN THE EXTREME SOUTHERN CWA MON AFTN ALONG THE WANING FRONT. TEMPS HOWEVER WILL BE FAIRLY PLEASANT. MIXING DOWN FROM H850 WOULD SUGGEST READINGS RIGHT AROUND NORMAL. TUESDAY AND WEDNESDAY...EXPECTING DRY WEATHER BOTH DAYS. BY TUESDAY...QUASI-ZONAL FLOW WILL PREVAIL ALLOWING SFC TROUGHING TO DEVELOP OVER THE WESTERN PLAINS. FOR US...THIS WILL MEAN SPECTACULAR CONDITIONS ALBEIT WINDY. DECENT MIXING UP TO NEAR H850 SHOULD RESULT IN TEMPS EITHER SIDE OF 80 IN MOST AREAS. MODELS ARE IN RELATIVE AGREEMENT PULLING A SFC FRONT INTO THE REGION BY WEDNESDAY...PERHAPS EVEN BISECTING THE CWA BY WED AFTN. SOUNDINGS VERY DRY SO EXPECTING A DRY FRONTAL PASSAGE. HOWEVER THIS FRONT COULD PLAY HAVOC WITH THE TEMPERATURE FORECAST BOTH WEDNESDAY AND THURSDAY. DUX && .AVIATION... MID CLOUD COVER WILL CONTINUE TO STREAM ACROSS THE AREA THIS MORNING...WITH RADAR SUGGESTING SOME VIRGA IS LIKELY TOWARD MCI AND STJ FOR THE NEXT FEW HOURS. CEILINGS SHOULD GRADUALLY SCATTER OUT THIS AFTERNOON...WITH HIGH-BASED CUMULUS DEVELOPING IN THEIR WAKE. MEANWHILE...A WEAK FRONT IS EXPECTED TO DEVELOP NEWD FROM A SFC LOW OVER THE TX PANHANDLE...REACHING THE KC AREA BY AFTERNOON. THIS WEAK CONVERGENCE BOUNDARY...JUXTAPOSED WITH A LOCAL LOW LEVEL MOISTURE MAXIMUM AND UNSEASONABLY COLD AIR ALOFT...SUGGEST THAT THERE IS A FAIRLY GOOD CHANCE AT THUNDERSTORMS IN THE LOCAL AREA THIS AFTERNOON. GIVEN THE VERY STEEP LAPSE RATES AND MODEST CLOUD-BEARING SHEAR...SOME STORMS COULD PRODUCE LARGE HAIL. MODELS SUGGEST THAT THIS CONVECTION SHOULD MOVE EAST OF THE TERMINALS TOWARD 00Z...BUT MAY BE FOLLOWED LATER TONIGHT BY ADDITIONAL NOCTURNAL CONVECTION THAT MAY DEVELOP ALONG THE EASTERN FLANK OF A POTENT UPSTREAM MID LEVEL IMPULSE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL WITH SOUTHERLY WINDS AVERAGING LESS THAN 10 KNOTS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 555 AM CDT SUN MAY 2 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 555 AM CDT SUN MAY 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT PATCHY GROUND FOG WILL REDUCE VISIBILITIES BELOW ONE MILE AT TIMES EARLY THIS MORNING...ESPECIALLY IN AREAS FROM CLINTON...TO WARRENSBURG...MOBERLY AND KIRKSVILLE. A WEAK FRONT WILL BEGIN TO SLIDE TOWARDS THE REGION THIS AFTERNOON. AHEAD OF THIS FRONT...A SLIGHTLY UNSTABLE AIRMASS WILL DEVELOP ACROSS PORTIONS OF EASTERN KANSAS AND THE NORTHWESTERN THIRD OF MISSOURI. SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND WELL AHEAD OF THIS COLD FRONT IN EASTERN KANSAS AND WESTERN MISSOURI BY EARLY TO MID AFTERNOON AND SLOWLY MOVE EAST SOUTHEAST. A FEW STRONG TO ISOLATED SEVERE STORMS MAY BE POSSIBLE IN AREAS ALONG AND NORTHWEST OF A LINE FROM HARRISONVILLE TO CHILLICOTHE AND PRINCETON. DUE TO RATHER COLD TEMPERATURES ALOFT...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL. SHOWERS AND THUNDERSTORMS WILL DIMINISH IN INTENSITY AFTER SUNSET. HOWEVER THUNDERSTORMS WHICH DEVELOP FURTHER NORTHWEST ALONG THE FRONT IN NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA WILL CONTINUE TO MOVE EAST SOUTHEAST THROUGH THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY...MAINLY IN NORTHERN MISSOURI. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN AND WESTERN MISSOURI EARLY THIS AFTERNOON THROUGH THIS EVENING. DUX
The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233324, 233323, 233322, 233321, 233320, 233319, 233317, 233318.